Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 106, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 2, 2018, 3:24 PM EDT for Potter County, Tioga County, Pennsylvania. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2018, 3:24 PM EDT (19:24 UTC)
- Expired
- Oct 2, 2018, 5:00 PM EDT
- In force
- 96 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 100 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 2:55 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:59 PM EDT, 25 minutes earlier.
Area forecast discussion, Oct 2, 2:59 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service State College PA 259 PM EDT Tue Oct 2 2018 .SYNOPSIS... Strong to severe thunderstorms with damaging winds and locally heavy rain may impact parts of central Pennsylvania this afternoon through early tonight as a fast moving but relatively weak cold front pushes through the region. Unseasonably warm and humid conditions will continue through midweek with another period of rain likely on Thursday. Cooler air is forecast trim the warmth into the weekend, but milder air and above normal temperatures will return by early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Showers and several embedded thunderstorms will race east across the Northern Mtns of PA through late this afternoon. Increasing deep layer UVVEL and shear will work with significant breaks developing in the multi-layer cloud deck to help increase the threat for scattered severe TSRA during the to late afternoon hours across the NW mtns of PA before spreading farther south and east into a more unstable airmass between I-80 and I-76/PA Turnpike. Strong unidirectional westerly flow and relatively fast storm motions will support potential for locally damaging wind gusts. However, numerous runs of the HRRR (and EHI's off its sibling the RAP130, shows pockets of 0-1km EHI of over 2.5 m2/s2 within broader ares of 1.5-2.0 EHIs across primarily the Middle Susq Valley. Supercell composite index is greatest across the NW mtns with another area developing across parts of the Central Mtns and Middle Susq Valley. Two small areas (SE of the Lake Erie shore and near KSEG and KIPT) of Sig Tornado Parameter are found within these two broader supercell- favored areas. SPC's earlier expanded Day 1 SLGT risk area includes nearly all of the CWA. Despite progressive storm motions, the CAM guidance suggests training heavy downpours could produce localized rainfall amounts of 2+ inches across parts of north-central PA. WPC has a SLGT risk ERO that primarily covers the southern tier of NY/BGM CWA but does clip Tioga, Lycoming, Sullivan and Columbia counties. Nocturnal stabilization and limited forcing should result in deceasing coverage and intensity of showers/storms into early tonight. Models show the best chance for lingering rain/clouds after midnight over the Laurel Highlands aided by upslope. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Rain-free conditions will return on Wednesday but without a noticeable drop in temperatures and humidity. High pressure will slide to the east by Thursday morning as the next frontal boundary approaches from the Great Lakes/Ohio Valley. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Models are in good agreement on the timing and the strength of a end of a long wave trough moving through the region Thursday. Multi- Layered clouds lurking to our south and west will increase quickly once again late Wednesday and Wednesday night with temps staying nearly steady or slowly rising and sfc dewpoints gradually rising again to unseasonably high levels in the 60s. Those min T's are 10 to 20 degrees above normal across the region. The trough extends from a large upper level low moving through Eastern Canada to a large high that is entrenched over the southeastern United States. Model guidance is in pretty good agreement in bringing another band of rain showers/isolated thunderstorms through the area from northwest to southeast Thursday into Thursday night. Friday looks dry though another wave is going to be moving through late Saturday into Sunday. However the position of the high looks further north which will starve the incoming system of moisture. So Saturday may turn out to be rather cloudy and cool. A strong upper ridge will dominate the pattern into next week with very high confidence in above average temperatures. Precipitation should be confined on the western periphery of the ridge within a sharp frontal zone extending from the Plains through the Great Lakes. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A cold front approaching from the Grt Lks will bring a good chance of showers or thunderstorms during the late afternoon through early tonight, which could produce a brief episode of strong gusty winds and reduced visibility in spots. Across the northwest corner of the state, brief reductions from showers and thunderstorms will begin as early as this morning. Post-frontal low level moisture ascending the Allegheny Mountains is likely to result in low cigs tonight, beginning around 00Z at KBFD, then spreading south along the spine of the Alleghenies to KJST late at night. .Outlook... Wed...AM low cigs possible W Mtns. Thu...AM low cigs possible NW Mtns. Brief PM showers/vis reductions possible. Fri...Low cigs possible Laurel Highlands. Sat...Low cigs/drizzle possible. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 2 AM EDT Wednesday for PAZ005-006-037- 041-042-046-051-053. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Steinbugl LONG TERM...Ceru/Steinbugl AVIATION...Fitzgerald/Lambert
Hazardous weather outlook, Oct 2, 3:23 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service State College PA 323 PM EDT Tue Oct 2 2018 PAZ033>036-063>066-031930- Somerset-Bedford-Fulton-Franklin-Cumberland-Adams-York-Lancaster- 323 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-037-041-042-046-051-053-031930- McKean-Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming- Montour-Columbia- 323 PM EDT Tue Oct 2 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... ...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-010>012-017>019-024>028-045-049-050-052-056>059-031930- Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata- Southern Clinton-Union-Snyder-Northumberland-Perry-Dauphin- Schuylkill-Lebanon- 323 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Oct 2, 11:07 AM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
1107 AM EDT TUE OCT 2 2018
PAZ004-005-021545-
McKean PA-Warren PA-
1107 AM EDT TUE OCT 2 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 1145 AM EDT...
At 1106 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Bradford to near Chapman State Park.
Movement was east at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Warren, Bradford, Port Allegany, Sheffield, Smethport, Shinglehouse,
Rew, Coryville, Crosby, Cyclone, Ludlow, Marshburg, Westline, Kinzua
Bridge State Park, Kinzua Dam, Chapman State Park, Warren South,
Mount Jewett, Eldred and Lewis Run.
LAT...LON 4185 7821 4170 7839 4171 7939 4200 7882
4200 7820
TIME...MOT...LOC 1506Z 269DEG 34KT 4198 7860 4174 7920
RXRSpecial weather statement, Oct 2, 1:59 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT TUE OCT 2 2018
PAZ006-037-021900-
Potter PA-Tioga PA-
159 PM EDT TUE OCT 2 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 300 PM EDT...
At 158 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles north of Coudersport to 6 miles northeast
of Denton Hill State Park. Movement was east at 50 mph.
Pea size hail and winds in excess of 45 mph are possible.
Locations impacted include...
Mansfield, Elkland, Westfield, Genesee, Lawrenceville, Gaines,
Millerton, Keeneyville, Harrison Valley, Tioga, Knoxville, Ulysses,
Roseville, Oswayo, Osceola, Tioga Junction and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4199 7692 4183 7690 4176 7764 4178 7794
4187 7821 4190 7821 4198 7793 4200 7776
4200 7696
TIME...MOT...LOC 1758Z 267DEG 47KT 4190 7804 4182 7772
LambertSpecial weather statement, Oct 2, 2:48 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
248 PM EDT TUE OCT 2 2018
PAZ037-021930-
Tioga PA-
248 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 330
PM EDT...
At 248 PM EDT, Doppler radar indicated a strong thunderstorm over
Wellsboro, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible.
This strong thunderstorm will be near...
Mansfield, Covington and Blossburg around 310 PM EDT.
Other locations impacted by this storm include Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4169 7689 4169 7735 4173 7743 4179 7741
4185 7690
TIME...MOT...LOC 1848Z 268DEG 29KT 4175 7731
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 11:07 AM EDT | Special Weather Statement | CTP | McKean | 38 min |
| Oct 2, 1:12 PM EDT | Flash Flood Watch | CTP | Centre, Clearfield, Clinton, Columbia, Lycoming, McKean and 7 more | 9 hr |
| Oct 2, 1:20 PM EDT | Areal Flood Advisory | CTP | Potter | 3 hr |
| Oct 2, 1:59 PM EDT | Special Weather Statement | CTP | Tioga | 61 min |
| Oct 2, 2:48 PM EDT | Special Weather Statement | CTP | Tioga | 42 min |
| Oct 2, 3:03 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 42 min |
| Oct 2, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Oct 2, 3:27 PM EDT | Special Weather Statement | CTP | Lycoming | 33 min |
| Oct 2, 3:38 PM EDT | Tornado Warning | CTP | Warren | 67 min |
| Oct 2, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan | 57 min |
| Oct 2, 3:51 PM EDT | Tornado Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 54 min |
| Oct 2, 3:59 PM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 3 hr |
| Oct 2, 4:05 PM EDT | Special Weather Statement | CTP | McKean | 55 min |
| Oct 2, 4:06 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Oct 2, 4:15 PM EDT | Tornado Warning | CTP | Potter, Tioga | 45 min |
| Oct 2, 4:19 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon | 56 min |
| Oct 2, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 64 min |
| Oct 2, 4:26 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 49 min |
| Oct 2, 4:26 PM EDT | Tornado Warning | CTP | Columbia, Lycoming, Montour | 49 min |
| Oct 2, 4:42 PM EDT | Tornado Warning | CTP | Clearfield | 63 min |
| Oct 2, 4:48 PM EDT | Tornado Warning | CTP | Lycoming, Tioga | 42 min |
| Oct 2, 4:49 PM EDT | Special Weather Statement | CTP | Sullivan | 26 min |
| Oct 2, 4:54 PM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| Oct 2, 5:02 PM EDT | Tornado Warning | CTP | Clearfield, Elk | 43 min |
| Oct 2, 5:17 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 58 min |
| Oct 2, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 36 min |
| Oct 2, 5:27 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Elk, Potter | 93 min |
| Oct 2, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 34 min |
| Oct 2, 5:32 PM EDT | Tornado Warning | CTP | Clearfield | 58 min |
| Oct 2, 5:33 PM EDT | Tornado Warning | CTP | Lycoming, Tioga | 42 min |
| Oct 2, 5:39 PM EDT | Tornado Warning | CTP | Lycoming, Sullivan | 66 min |
| Oct 2, 5:56 PM EDT | Areal Flood Advisory | CTP | Lycoming, Tioga | 3 hr |
| Oct 2, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 32 min |
| Oct 2, 6:19 PM EDT | Areal Flood Advisory | CTP | Clearfield, Elk | 3 hr |
| Oct 2, 6:25 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Oct 2, 6:37 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Union | 53 min |
| Oct 2, 6:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 21 min |
| Oct 2, 7:00 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 90 min |
| Oct 2, 7:13 PM EDT | Areal Flood Advisory | CTP | Cameron, Centre, Clinton | 3 hr |
| Oct 2, 7:44 PM EDT | Special Weather Statement | CTP | Northumberland | 31 min |
| Oct 2, 7:53 PM EDT | Flash Flood Warning | CTP | Columbia, Lycoming, Sullivan | 3 hr |
| Oct 2, 7:57 PM EDT | Special Weather Statement | CTP | Snyder | 33 min |
| Oct 2, 7:59 PM EDT | Flash Flood Warning | CTP | Centre, Clearfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.